To alert the pediatrician who is following up HIV-infected patients about the possibility of non-cirrhotic portal hypertension (NCPH) in this period of life, in order to avoid the catastrophic consequences of this disease as bleeding esophageal varices.
A 13 years old HIV-infected patient by vertical route was receiving didanosine (ddI) for 12 years. Although the HIV viral load had been undetectable for 12 years, this patient showed gradual decrease of CD4+ T cells, prolonged thrombocytopenia and high alkaline phosphatase. Physical examination detected splenomegaly, which triggered the investigation that led to the diagnosis of severe liver fibrosis by transient elastography, probably due to hepatic toxicity by prolonged use of ddI.
This is the first case of NCPH in HIV-infected adolescent described in Brazil. Although, the NCPH is a rare disease entity in seropositive patients in the pediatric age group, it should be investigated in patients on long-term ddI or presenting clinical and laboratories indicators of portal hypertension, as splenomegaly, thrombocytopenia and increased alkaline phosphatase.
Acquired immunodeficiency syndrome; Liver cirrhosis; Didanosine/adverse effects; Adolescent